Tranxene is a prescription anti-anxiety medication, classified as a benzodiazepine. Tranxene can also be prescribed to treat certain seizure-related conditions and the uncomfortable symptoms that occur when alcohol leaves the body. Benzodiazepines have relaxing or sedative properties. While benzos can vary in their potency, and how quickly they start working, they do have similar mechanisms of action. Benzos affect the GABA neurotransmitter and receptors in the brain. Benzos help the brain to produce more GABA. This has a calming effect on brain activity, reducing anxiety and seizure symptoms.
The U.S. DEA classifies benzodiazepines as Schedule IV drugs. This means, according to the DEA this substance class has therapeutic, medical benefits, but there is a slight risk of misuse and the psychological disease of addiction. For the most part, benzos like Tranxene are intended for short-term doses in order to reduce the misuse risk. They’re also supposed to be taken only according to physician instructions. For patients who take Tranxene for a short period and as prescribed, risks are relatively low. Tranxene misuse can include taking it more often than prescribed or taking higher doses. Combining benzos with other substances such as alcohol is also considered misuse.
The generic name of Tranxene is clorazepate. This is a very long-lasting benzo, so it is unique from some of the more commonly prescribed drugs in this class, like Xanax. The half-life of Tranxene is 50 hours on average. This substance also accumulates in the system of the person taking the drug, which isn’t the case with shorter-acting benzos. When someone is prescribed Tranxene the typical dose they’re started on ranges from 15 to 60 mg per day. It is usually taken in divided doses. For patients being treated for acute alcohol withdrawal, doses may be much higher and go up to 120 mg a day. Tranxene depresses the central nervous system and side effects can include confusion, memory problems, drowsiness and cognitive impairment.
A benzo overdose refers to a scenario where someone takes a larger dose of a drug than what’s considered safe or what’s prescribed. The exact amount of a drug it would require to cause this situation of overindulgence can vary significantly. For example, an older person may be more likely to reach this limit versus a younger or healthier individual. These differences are why it is so important to follow prescribing instructions and never take a drug without a prescription.
Using benzodiazepines alone doesn’t often cause overdoses. This is because people who take high doses of benzos will typically fall asleep. The much more significant risk stems from combining benzos with other types of substances. More than 30% of deaths related to prescription drug overindulgence in the U.S. involved mixing benzos with another drug.
For example, the combination of opioids and benzos is so dangerous there is a black box warning. Alcohol and barbiturates are also very dangerous substances to mix with benzos. The reason these combinations are so dangerous is that all of these substances cause central nervous system depression. This means they slow down the heart and breathing. When the drugs are combined, it can slow these functions so much that a person overdoses, slips into a coma or dies.
Some of the signs of a Tranxene overdose can include appearing intoxicated, balance and motor function impairment and slurred speech. People may experience nausea and vomiting, as well as anxiety, aggression, and hallucinations. Other signs of a Tranxene overdose can include extreme drowsiness and feeling faint or light-headed. If someone overuses Tranxene and an opioid, they may nod off or intermittently lose consciousness. They may feel cold, or they may have a bluish tint to the nails and lips.
There is something else to keep in mind with Tranxene as well. Since it is such a long-acting benzodiazepine, people may take an opioid or another type of drug days after their last dose of Tranxene. They may think that it’s safe, but Tranxene can still be in their system. Long-term use of Tranxene also causes significant accumulation in the body, which increases the chances of an overdose. For someone who believes they or someone around them is experiencing a Tranxene overdose, it’s important to seek immediate emergency help.
If you’re struggling with benzodiazepines or other substances, you may feel like you’re alone. Please reach out to The Recovery Village. Our team is available anytime, whether you’re suffering from psychological addiction or you have a loved one who is. We believe recovery is possible with the right treatment.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.